Published Date: 2011-11-30 21:30:11
Subject: PRO/MBDS> Lead poisoning, fatal - Viet Nam: counterfeit medicine
Archive Number: 20111130.3496
LEAD POISONING, FATAL - VIET NAM: COUNTERFEIT MEDICINE
A ProMED-mail post
ProMED-mail is a program of the
International Society for Infectious Diseases
Date: Tue 29 Nov 2011
Source: Viet Nam Net Bridge, Viet Nam News [edited]
The recently reported sharp increase in lead poisoning among children is
raising alarm around the effects of fake oriental medicine on children's
physical and mental health.
Director of Bach Mai Hospital's Poison Control Centre Pham Due said that
there were true oriental remedies for children that stimulate appetite
or treated thrush.
However, due to an improper understanding or accident, many parents
bought a fake medicine from imposter doctors or street vendors, he said,
adding that the fake medicine could contain poisonous heavy metals like
lead or arsenic.
Nguyen Thi Thom (not her real name) from northern Nam Dinh Province's
Hai Hau District is the mother of  children aged 4, 9, and 11. Her
youngest daughter died in the middle of this month [November 2011] and
the other 2 children are undergoing treatment for acute lead poisoning
at Due's centre after taking medicine of an unknown origin.
The mother said that she bought the "medicine" from a street vendor at a
local market after hearing that it could stimulate an appetite and
improve the health of her children.
"A few months ago, my children and I lost our appetites and drastically
lost weight, so I bought the medicine after being advised by an imposter
doctor," she said. "It seemingly worked as I saw my children eat well
after taking the medicine," she said. She event bought more for herself
and her grandfather.
However, after taking the medicine for a week, the children got serious
stomachaches. They were taken to the local hospital and then transferred
to the National Hospital of Paediatrics and then Bach Mai Hospital in Ha
The head of Bach Mai Hospital's Paediatrics Department, Dr Nguyen Tien
Dung, said that the hospital received the 2 older children when they had
symptoms of acute lead poisoning such as stomachaches, convulsions, and
a high concentration of lead in their blood.
Dung said that the children's brains and kidneys were found to be
damaged and that the 11-year-old girl abnormally screamed, convulsed,
and urinated blood.
It was likely that she was also suffering from arsenic, he said, adding
that her brother required a time-consuming treatment process to
normalise the lead content in his blood.
The mother and grandfather were also found to have symptoms of lead
poisoning. The 4 family members were treated at the poison control centre.
Doctor Due said that adults suffering from lead poisoning usually
recovered if given proper and timely treatment, but children experienced
a range of complications, including problems with the nervous system,
loss of consciousness, paralysis, and loss of blood.
Meanwhile, in the last 2 weeks, the National Hospital of Paediatrics'
Neurology Department received 5 children patients, from 2.5 months old
to 8 months old, with excessive levels of lead in their blood, 11 times
the normal amount.
The cause was identified as an orange powder used to treat thrush at
home. Due said that it was not rare to see lead poisoning caused by the
fake oriental medicine.
However, now, as the hand-foot-mouth disease is spreading, many parents
use that "medicine" when they see their children get oral ulcers, Due
said. Such a misunderstanding might increase the use of poisoned "medicine".
The head of the Chemistry Institute's Analytical Chemistry Department,
Vu Duc Loi, said that just this month [November 2011] his department
received 15 samples of such "medicine" to test the lead content.
Out of the 15 samples, 14 were found to have a lead content ranging from
12.5 to 22 per cent. There has been a sharp increase in lead-related
samples sent to the department for testing, he said.
[In Viet Nam, traditional (other names are oriental or herbal) medicine
is very common. However, the article above raise a concern of the
unregistered medicine after a child died and 2 other were hospitalized
due to lead poisoning.
Lead is a toxic metal used in batteries, ammunition, metal products, and
devices to shield X-rays. Health effects of lead vary from behavioral
problems and learning disabilities to seizures and death. Lead can enter
the body through introduction of contaminated objects into the mouth, by
eating contaminated food or soil, and by breathing lead dust.
Lead is more dangerous to children since they often put their hands and
objects in their mouths. The objects might be contaminated with lead
dust and lead is absorbed more in growing bodies. The developing brains
and nervous systems of children are more likely to be damaged by lead.
If not detected early, high lead levels in children can cause damage to
the brain and nervous system, behavior and learning problems, slowed
growth, hearing problems, and headaches.
In adults, lead may cause reproductive problems, high blood pressure and
hypertension, nerve disorders, memory and concentration problems, and
muscle and joint pain. The toxicological profile for lead from the
Agency for Toxic Substances and Disease Registry (ATSDR), US Department
of Health and Human Services, is available at
1. Crosby WH. Lead-contaminated health food: association with lead
poisoning and leukemia. JAMA. 13 Jun 1977; 237(24): 2627-9 (abstract
available at http://jama.ama-assn.org/cgi/content/abstract/237/24/2627).
2. Centers for Disease Control and Prevention (CDC). Lead poisoning
associated with imported candy and powdered food coloring - California
and Michigan. MMWR Morb Mortal Wkly Rep. December 1998; 47(48): 1041-3
(full article available at
3. Cabrera C, Gallego C, Lopez MC, et al. Determination of levels of
lead contamination in food and feed crops. J AOAC Int. 1 Sep 1994;
77(5): 1249-52 (abstract available at
4. Vassilev ZP, Marcus SM, Ayyanathan K, et al. Case of elevated blood
lead in a South Asian family that has used Sindoor for food coloring.
Clin Toxicol (Phila). 1 Jan 2005; 43(4): 301-3 (abstract available at
5. Smolinske SC. Herbal Product Contamination and Toxicity. Journal of
Pharmacy Practice, Jun 2005; 18: 188-208 (abstract available at
6. Ernst E. Toxic heavy metals and undeclared drugs in Asian herbal
medicines. Trends Pharmacol Sci, Mar 2002; 23(3): 136-9 (abstract
available at http://www.ncbi.nlm.nih.gov/pubmed/11879681).
7. Dasgupta A. Review of Abnormal Laboratory Test Results and Toxic
Effects Due to Use of Herbal Medicines. Am J Clin Pathol, Jul 2003; 120:
127-37 (full article available at
For a map of Viet Nam with provinces, see
http://en.wikipedia.org/wiki/File:VietnameseProvincesMap.png. For the
interactive HealthMap/ProMED-mail map with direct links to other
outbreaks in Viet Nam and surrounding countries reported on ProMED-mail
and PRO/MBDS, see http://healthmap.org/r/1uE8. - Mods.QCN/YMA]